Wyoming, 2017Damaging Winds in Wyoming, August 15, 2017
August 15, 2017 · NWS CYS · 2 events in 2 counties and zones
Thunderstorms produced strong outflow winds in central Carbon and eastern Laramie counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced strong outflow winds in central Carbon and eastern Laramie counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 15, 11:06 AM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 15, 11:06 AM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1206 PM MDT Tue Aug 15 2017
.UPDATE...
Issued at 1200 PM MDT Tue Aug 15 2017
Went ahead and added hail to areas east of the Laramie Range for
this afternoon and evening and increased PoPs some too. The best
chance of severe storms with large hail will be across the
southern Panhandle in the late aftn and early evening. With large
scale forcing and llvl warm air advection overspreading the CWA,
expect initially discrete storms to develop upscale into a larger
area of rain by the evening.
&&
.SHORT TERM...(Today through Thursday)
Issued at 240 AM MDT Tue Aug 15 2017
Some showers along with a tstm or two lifting northeastward across
the CWA early this morning, likely in association with a shortwave
now moving into southern Wyoming. Expect these to continue moving
northeast early this morning with a short lull in pcpn after that.
The main upper trough currently over the western CONUS will move
east today and tonight and will bring another round of showers
and tstms to much of the CWA. Instabilities not as great today
with the highest amounts over the southeast half of the Panhandle,
where CAPEs around 1500-2000J/kg progged there this afternoon.
Shear not impressive but could still see a few strong storms in
that area later today. CAPE falls off fairly quickly this evening
with pcpn being more showers as the evening progresses. A cool
front will slide east over the area this evening bringing a little
cooler air for Weds. Warmer again Thursday as return flow sets up
with some isolated convection possible.
.LONG TERM...(Thursday night through Monday)
Issued at 240 AM MDT Tue Aug 15 2017
Drier pattern setting up for the long term as upper ridge builds
in from the west. Getting back to normal August like weather.
Could be some showers and thunderstorms Sunday and Monday, but
overall, the ridge is forecast to hold and believe most locations
should stay dry.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM MDT Tue Aug 15 2017
The main concern with this forecast package will be the timing of
the convection this afternoon.
Latest visible imagery was showing convection already developing
along the Laramie Range/Snowy Ranges, and between Rock Springs and
Wamsutter. This convection is progged to continue developing during
the course of the afternoon and move east-northeast at speeds at 15
to 20 kts. However, some of the stronger stronger storms may move in
a more easterly fashion. This convection should begin to affect the
CYS/LAR/RWL TAF sites between 20-23z. The Nebraska TAF sites may see
some stronger convection, but the convection will probably be mainly
after 22Z. We will have to keep an eye on how things evolve today
and make adjustments as necessary. Most of the convection should
clear out by around sunset.
&&
.FIRE WEATHER...
Issued at 240 AM MDT Tue Aug 15 2017
Fire weather concerns expected to remain low for the rest of the
week with non-critical weather conditions. Scattered to numerous
showers and storms today with wetting rains likely from most of
them. A drier pattern will then ensue to close out the week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
UPDATE...ZF
SHORT TERM...RE
LONG TERM...GCC
AVIATION...REC
FIRE WEATHER...RE
Hazardous weather outlook, Aug 15, 2:38 AM MST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
338 AM MDT Tue Aug 15 2017
NEZ002-019-095-096-WYZ101>119-161030-
Dawes-Scotts Bluff-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
338 AM MDT Tue Aug 15 2017
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Scattered to numerous showers and some thunderstorms are expected
mainly this afternoon and evening. Severe storms are not expected
at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
NEZ003-020-021-054-055-161030-
Box Butte-Banner-Morrill-Kimball-Cheyenne-
338 AM MDT Tue Aug 15 2017
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
Scattered to numerous showers and thunderstorms are expected
mainly from mid-afternoon through this evening. A few storms
could become strong with gusty winds and hail possible.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 15, 11:53 AM MST, 52 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1253 PM MDT TUE AUG 15 2017
WYZ109-111-151945-
Central Carbon County WY-Southwest Carbon County WY-
1253 PM MDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CARBON COUNTY UNTIL
145 PM MDT...
At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Wamsutter, moving east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central Carbon
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4166 10785 4166 10765 4165 10765 4166 10751
4165 10750 4147 10745 4147 10791 4164 10793
TIME...MOT...LOC 1852Z 262DEG 14KT 4157 10783
CoxThunderstorm Wind, Carbon
- When
- August 15, 12:45 PM MST to 12:47 PM MST
- Where
- Carbon County, 7 mi SW of Rawlins
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.718, -107.336
Estimated wind gusts of 55 to 60 mph were observed southwest of Rawlins.
Thunderstorm Wind, Laramie
- When
- August 15, 3:30 PM MST to 3:32 PM MST
- Where
- Laramie County, Hillsdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.210, -104.480
Estimated wind gusts of 60 mph were observed at Hillsdale.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Nebraska, August 15 to 17, 2017$860,000 · 8 events
- Flash Flooding and Hail in Nebraska, August 15 to 16, 20172.75 in hail · 60 events
- Flash Flooding in Arkansas, August 15 to 16, 2017$115,000 · 3 events
- Flash Flooding and Hail in Arkansas, August 15 to 19, 20171 in hail · 14 events
- Flash Flooding and Hail in Nebraska, August 15 to 16, 20171.75 in hail · 14 events
- Dense Fog in Missouri, August 15, 201711 events
- Flash Flooding and Flooding in Maryland, August 15, 201710 events
- Tornado and Hail in Nebraska, August 15, 2017EF0 · 10 events
- Hail in Colorado, August 15, 20172 in hail · 9 events
- Dense Fog in Illinois, August 15, 20177 events
- Dense Fog in Kentucky, August 15, 20176 events
- Damaging Wind in New York, August 15, 2017$12,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712599, 712601.